Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 36, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 17, 2003, 3:32 PM CDT for DeKalb County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 3:32 PM CDT (20:32 UTC)
- Expired
- Jun 17, 2003, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 172032
FFWHUN
ALC049-172330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CDT TUE JUN 17 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DEKALB COUNTY IN NORTHEAST ALABAMA
* UNTIL 630 PM CDT
* AT 330 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL 12 MILES NORTH OF FORT PAYNE.
THESE THUNDERSTORMS WERE SHOWING LITTLE MOVEMENT.
* SOME LOCATIONS AFFECTED INCLUDE...
COLLINSVILLE...CROSSVILLE...FORT PAYNE...FYFFE...GERALDINE...
HENAGAR...IDER...POWELL...RAINSVILLE AND SYLVANIA
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
LAT...LON 3429 8575 3426 8584 3422 8588 3421 8610
3445 8609 3460 8581 3466 8574 3475 8565
3486 8559 3454 8553 3446 8559
$$
RSB2 follow-up statements
000
WGUS74 KHUN 172157
FFSHUN
ALC049-172330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CDT TUE JUN 17 2003
...A FLASH FLOOD WARNING CONTINUES FOR DE KALB COUNTY UNTIL 630 PM
CDT...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVIEST RAINFALL OVER THE WARNED AREA HAD ENDED.
HOWEVER...A MODERATE THUNDERSTORM REMAINED BETWEEN CROSSVILLE AND
COLLINSVILLE...SLOWLY MOVING NORTH...AND ADDITIONAL RAINFALL IS
EXPECTED COUNTYWIDE THROUGH 630 PM CDT.
SOME CITIES AFFECTED THROUGH 630 PM CDT INCLUDE...
VALLEY HEAD... SYLVANIA... MENTONE...
AND SURROUNDING LOCATIONS.
AT 445 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A BRIDGE OUT ON
COUNTY ROAD 215 SOUTHWEST OF RAINSVILLE.
FLOODING IN MOUNTAINOUS AREAS IS ESPECIALLY DANGEROUS. HEAVY
RAINFALL...EVEN IN THE DISTANCE...CAN CREATE SUDDEN FLOWS CAPABLE OF
OVERTAKING CAMPERS AND HIKERS. MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.
STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3475 8556 3454 8553 3420 8584 3420 8609
3445 8609
$$
JE/23000
WGUS74 KHUN 172326
FFSHUN
ALC049-180000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
625 PM CDT TUE JUN 17 2003
...THE FLASH FLOOD WARNING FOR DEKALB COUNTY IS BEING ALLOWED TO
EXPIRE AT 630 PM...
NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL WAS
DECREASING IN INTENSITY ACROSS THE WARNED AREA...AND THE FLOOD
THREAT WAS DIMINISHING. FLOODING WAS REPORTED ON HIGHWAY 117 NEAR
MENTONE EARLIER THIS AFTERNOON...AND HIGH WATER IN A CULVERT WASHED
OUT THE ROAD ALONG HIGHWAY 61 NEAR FYFFE. SOME MINOR FLOODING MAY
CONTINUE...BUT THE SERIOUS THREAT OF FLOODING IS ENDING. THUS THE
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3482 8560 3454 8554 3429 8579 3421 8609
3444 8607 3457 8583
$$
MR/BCCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:25 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 17, 3:25 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 325 PM CDT TUE JUN 17 2003 .UPDATE... COORD WITH OHX...PONDERING FLOOD WATCH FOR THIS EVENING...AGREE WITH FFC AND OHX THAT THE BEST COURSE OF ACTION IS TO HOLD OFF FOR NOW AND LET THE NEXT TWO SHIFTS MONITOR. IF I WAS CERTAIN ABOUT RAINFALL DEVELOPMENT OVERNIGHT...I WOULD BE ISSUING A FLOOD WATCH. FOR NOW...WILL MENTION LOCALLY HEAVY RAINFALL IN ZONES TNGT AND WED. .ORIGINAL DISCUSSION... SLOWLY STARTING TO BECOME A BUSY AFTERNOON HERE AT THE HUN. SHOWERS AND THUNDERSTORMS HAVE RAPIDLY FIRED ACROSS THE ENTIRE CWA. OUR FLASH FLOOD MONITORING TOOL INDICATES TWO INCHES OF RAIN FELL JUST SOUTH OF TUSCUMBIA BETWEEN 130 PM AND 200 PM THIS AFTERNOON...SO NEEDLESS TO SAY THESE ARE PRECIPITATION-EFFICIENT STORMS TODAY. IF PRECIP COVERAGE HOLDS ON TO ZONE ISSUANCE TIME...WILL NEED TO MENTION HEAVY RAIN IN ZONES. LOOKING AT KHTX RADAR...ALTHOUGH OUR PRECIPITATION IS NOT MOVING ONLY SLOWLY...RAINFALL TO THE SOUTH IS MOVING NORTHWARD. THIS IS IN ASSOCIATION WITH A SHORTWAVE...WHICH WILL ROTATE NORTHWARD TONIGHT. ENERGY FROM THE MID-LEVEL LOW TO OUR WEST WILL KEEP MOVING THIS WAY THROUGH THURSDAY...AND WILL NEED TO BOOST POPS AS A RESULT. .SHORT TERM... WITH CONTINUED MID/UPPER LEVEL ENERGY COMING ACROSS...AND BOUNDARIES FROM THE CONVECTION ONGOING...WE EXPECT CONTINUED LIKELY RAIN CHANCES TONIGHT AND TOMORROW. RAIN CHANCES WILL PROBABLY HOLD ON WEDNESDAY NIGHT AND THURSDAY AS THE NEXT FRONT APPROACHES...AND WILL BRING UP TO HIGH CHANCE-LEVEL POPS THERE. I ALSO WILL SIGNIFICANTLY LOWER TOMORROWS MAX FORECAST TEMPS...CANT SEE US GETTING ANY WARMER TOMORROW THAN WE HAVE TODAY. .EXTENDED... THE EXTENDED PROG HAS CHANGED QUITE A BIT FROM YESTERDAY. NOW A HIGH PRESSURE SLIDES OFF TO OUR NORTH ON FRIDAY AND SATURDAY...AND POTENTIALLY DRAGS THE NEXT FRONT THROUGH OUR AREA. IM WILLING TO BUY INTO THIS AT THIS POINT...AS THERE IS DECENT MODEL CONSENSUS. BUT IM NOT SURE HOW LONG THE DRIER CONDITIONS WILL LAST. AT THIS POINT WILL JUST TREND DRIER FOR FRIDAY AND SATURDAY. EVENTUALLY AS THE HIGH SLIDES OFF TO THE EAST...WE WILL INEVITABLY GET RETURN FLOW AND COME BACK TO THE OLD STANDARD SUMMERTIME PATTERN AGAIN. AND I AM HESITANT TO DRY OUT A SET OF DAYS ONLY TO HAVE TO FLIP-FLOP BACK TO THE ORIGINAL SOLUTION LATER. .PRELIM DIGITS...(FIRST PERIOD STILL PRELIM) MUSCLE SHOALS 70/84/69/84/67/85 775532 HUNTSVILLE 70/83/69/84/67/85 775532 FORT PAYNE 68/83/69/83/68/84 775532 CULLMAN 71/85/70/85/69/86 775532 .HUN...NONE. JE/23
Hazardous weather outlook, Jun 17, 12:58 PM CDT, 2 hours 34 minutes before
ALZ001>010-016-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1258 PM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE VALLEY THROUGH TONIGHT. THESE CONDITIONS WILL BE CONDUCIVE FOR THE FORMATION OF SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENING HOURS. THE MOST FAVORABLE TIME FOR THE DEVELOPMENT OF CONVECTION WILL BE THIS AFTERNOON THROUGH THE MID EVENING HOURS. THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY RAINS EXCEEDING ONE INCH PER HOUR...HAIL TO THE SIZE OF PEAS...AND WIND GUSTS TO 50 MPH. VERY HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING OF FLOOD PRONE AREAS THIS AFTERNOON AND EVENING. ONE OR TWO OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CONDITIONS WILL REMAIN FAVORABLE FOR MORE SHOWERS AND THUNDERSTORMS ACROSS THE TENNESSEE VALLEY...AS DISTURBANCES CONTINUE TO MOVE ACROSS THIS MOISTURE RICH AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH THE MAIN THREAT BEING HEAVY RAIN AND GUSTY WINDS. CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. RSB
In the hours before
Special weather statement, Jun 17, 3:10 PM CDT, 22 minutes before
ALZ001>010-016-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 310 PM CDT TUE JUN 17 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN ALABAMA... STRONG THUNDERSTORMS WILL CONTINUE AND MOVE NORTHEAST SLOWLY AT 15 MPH ACROSS NORTHERN ALABAMA THROUGH 4 PM. LOCATIONS AFFECTED THROUGH 4 PM WILL INCLUDE...TUSCUMBIA...HUNTSVILLE...IDER...GERALDINE... RUSSELLVILLE...AND MOULTON. THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL UP TO ONE AND A HALF INCHES. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH WILL ALSO ACCOMPANY THESE STORMS AS THEY PASS THROUGH. RADAR INDICATES 3 TO 6 INCHES OF RAIN HAS FALLEN OVER THE TUSCUMBIA AREA THROUGH 3 PM. FLASH FLOODING IS ALREADY OCCURRING IN THE QUAD CITIES AREA. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:51 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 39 min |
| Jun 16, 8:30 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 15 min |
| Jun 17, 2:10 PM CDT | Flash Flood Warning | HUN | Colbert | 3 hr |
| Jun 17, 3:24 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| Jun 17, 3:44 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 46 min |
| Jun 17, 4:10 PM CDT | Flash Flood Warning | HUN | Franklin | 3 hr |
| Jun 17, 5:04 PM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.